How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I have been taking Lexapro for 3 years and am do great on

This answer was rated:

I have been taking Lexapro for 3 years and am do great on it. We have a close family member who is in failing health and may pass away soon, but I dont feel the connection and empathy that I think I should to sympathize with other family members. Should I taper down dosage so that I may relate more to this family crisis ? I have moved and the family practice docotor I have now I dont think would understand the question exactly so I thought I would try here.... JO
DoctorZ :

Hello I believe I can help you with your concern

DoctorZ :

I am sorry that you are having this "flattening" emotions, I can understand why that would concern you

DoctorZ :

May I ask, what dosage are you currently on with the Lexapro?

Customer:

Sure...I am at 20mg / day

DoctorZ :

Okay, and what about other emotions, can you still feel joy, happiness, etc...?

Customer:

yes.. everything has been pretty good for years and I plan on continuing dosage...just wondering if I should taper for this particular situation...I take it for anxiety but it helps with emotions....I do get irritable and anxious if I miss a dose or two....

DoctorZ :

Well there have been some reports of emotional numbing associated with Lexapro use, so in that case it could effect your ability to empathize with this situation, but it should also effect your ability to express other emotions as well and from what you are telling me it has not. So I actually do not think your Lexapro is causing this, but this is actually a cognitive issue that you created to possibly avoid the impact this may have on you, so basically this is your mind's way of protecting your psyche.

DoctorZ :

Sometime we all deal with these traumatic situations differently, and this could be your way of coping with it

DoctorZ :

So I would not reduce the Lexapro dosage for this one situation.

Customer:

I agree... I think it may be some of both though...the emotion is somewhat muted and the rest of me is not get the ful signal so it is just ignoring it.... either way I will continue dosage and just try to be more aware of the situation and face it more.... Thanks

DoctorZ :

Here is a good worksheet that may be able to help you develop a better coping strategy

DoctorZ :

I hope it all works out well for you. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime.

Customer:

Will do...thanks ...this has been very helpful

DoctorZ :

Anytime, always happy to help you today

Customer:

see you...I'll checkout and leave an excellent rating...

DoctorZ :

Thank you, ***** *****

Dr. Z and other Mental Health Specialists are ready to help you